Taking a proton pump inhibitor like Nexium is probably not a good option for heart attack patients being treated with aspirin. A new study published in the British Medical Journal has found that the addition of a proton pump inhibitor places these aspirin therapy patients in greater danger of experiencing a serious, possibly fatal, cardiovascular event.
The authors of the article, researchers from Copenhagen University in Denmark, called for further studies in this area to the drug interaction between proton pump inhibitors and aspirin, “owing to the large clinical implications of a possible interaction.” Doctors often prescribe Nexium or another proton pump inhibitor to heart attack patients being treated with aspirin to prevent ulcers.
The study involved 19,925 patients admitted to the hospital for a first heart attack between 1996 and 2007. Of those, 3,366 experienced a recurrent heart attack, stroke or death within a year. According to the study authors, those taking both drugs faced a significant increase of suffering another heart attack, stroke or cardiac death compared to those taking only aspirin.
The study authors surmised that the increased cardiovascular event risk could have been the result of a reduced platelet response to aspirin caused by the proton pump inhibitor, or the drugs could impact gastric pH, inhibiting the absorption of aspirin.